June 25th, 2020

Mirena Post-PIV-Sex Spotting

Hi there,

I had my Mirena inserted almost three years ago (July 2017) and overall, it's been great. My periods stopped fully six months after insertion and now I just have random spotting. Usually, the spotting happens maybe once every three to six months and it's usually after sex/when I orgasm. Before I got my Mirena, I’d been on Yaz for ten years.

This past month, though, I've spotted twice after sex. The first time was two weeks ago and it wasn't heavy, but heavier than my previous spotting. (Light pink-ish red, no need for a pad and it stopped after 24hrs) I had sex three or four days after that and didn't have any spotting. When I had sex yesterday, though, I spotted but it was incredibly light. I only noticed it because I was looking. After a bowl movement today (TMI!) I noticed there's still light spotting. No other problems or pain.

In April, I went on a medication that can, in theory, lower the effectiveness of progesterone-only BC, but my doctor told me no one has ever had failure of efficacy on it. And since the Mirena is really localized and not in the blood stream as much as HBC pills, I haven't been concerned. The meds levels have been the same since late April--nothing has changed with the dosage this month--so I don't think it's related.

Anyone have any insight? My strings feel fine and don't appear to be a different length. I had a vaginal ultrasound done in early 2018 to confirm placement and everything was fine. I have a retroverted uterus though, if that plays into this at all. I’ve also been under an immense amount of stress (pandemic and job-stuff) the past few weeks.

Thanks in advance!